Does Methotrexate Make Tinnitus Worse?

Discussion in 'Support' started by gizmo, Mar 5, 2016.

tinnitus forum
    1. gizmo

      gizmo Member

      Tinnitus Since:
      Cause of Tinnitus:
      reaction to anti inflammatories

      I've had tinnitus over 20 years, after the first year of torture I got used to it and it wasn't a problem. At all. I'm in Australia.

      In last 12 months due to other health issues I have had two medications that seem to have given my T a permanent increase - Pristiq antidepressant and Zopiclone for sleeping. I only took Pristiq a few weeks and didn't react well to it, and only used Zopiclone once or twice. Both had a pretty pronounced effect on my T - louder and more shrill. (I don't take any antidepressant now and use occasional melatonin to help with sleep.)

      I have had lots of inflammation problems on and off over last 2 years or so, most recently pretty severe swelling, stiffness and pain in both knees. Steroid injections had miraculous improvement that only lasted a week or so each time, and slight, temporary increase in Tinnitus.

      I have now seen a rheumatologist who has (tentatively) diagnosed Psoriatic Arthritis and prescribed Methotrexate. A big discussion about side effects but no mention of tinnitus. I mentioned my T and he said he had never heard of Methotrexate causing or aggravating T. There is some mention of it on the internet.

      Methotrexate is taken once a week only, dose on my case is 20mg. Rheumatologist agreed to let me try 10 mg for first couple of weeks so see if it increases T. I have had only one dose so far, by day two I had no increase at all and gave a big sigh of relief. Day three the T went way up and it has stayed there. Affecting sleep and keeps anxiety high. (a long term problem with me...)

      Dose two is due tomorrow. I'm very nervous about taking it again in case the T goes up another notch.

      does anyone have advice about taking Methotrexate for people with long term tinnitus?
    2. LBG

      LBG Member

      Tinnitus Since:
      March, 2011
      Cause of Tinnitus:
      Unknown-possible neck issues
      I was just looking up information on tinnitus being affected by methotrexate when I saw your post. My RA doc knows I suffer terribly from tinnitus, so, never thought he would prescribe a med that could make it worse. I have been on it for 3 months and did not see a change at first. But, then the day after I took it was often bad and now the past few weeks have been worse than ever. I am sure they are connected. Have a call into my doctor requesting to be taken off it. Multiple on-line articles stating the med can cause the tinnitus!!

Share This Page

If you have ringing ears then you've come to the right place. We are a friendly tinnitus support board, dedicated to helping you discuss and understand what tinnitus treatments may work for you.